Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Update Lorraine

Posted by Elizabeth on August 9, 2001, at 9:29:29

In reply to Re: Update -- Lorraine and others Elizabeth, posted by Lorraine on August 8, 2001, at 11:31:37

> > I started out on 10 mg q.d. That was fine, but when I started taking 20 mg in a single dose, my blood pressure would shoot up (from low-normal to 180/100 or so) about 1/2 hour after I took the Parnate.
>
> Start low, go slow might be in order sounds like. I'll keep this in mind.

Well, I didn't have any problem with 10 mg, and I think the spontaneous hypertension that I got is the exception, rather than the rule. So increasing in increments of 5 mg seems at least conservative enough to me.

> Faulty keyboard, or you spilled water on it? (if so turn it upside down and let it dry out)

I think it must have just been a temporary lapse, because it's working fine now. I didn't spill anything on it (good thing since it's not my keyboard!).

> Actually, I read an article on the "self-presentational theory of social anxiety"--which predicts that the likelihood and intensity of social anxiety increases as people become more motivated to make a particular desired impression and less certain that they will do so successfully. Pretty much fit my SA to a tee.

That seems reasonable. There is definitely a temperamental aspect to it: some people are born shy.

> > What's Recovery Inc?
>
> It's a support group for people with mental illnesses. I wrote a report in the "social" section of pyschobabble describing it last week.

Ahh. Mental illnesses in general? Sounds like it could be a very diverse group.

> 8 am and approximately 1pm, but I may move them closer. Woke up at 4 am last night, couldn't get back to sleep easily.

I found that spacing them as little as 2 hours apart was fine; when I was taking 60 mg/day, I would just take one every couple hours (or whenever I remembered < g >). (30 mg definitely was not enough for me, BTW.)

> that's the hard part of this illness--riding the waves up and down and mainly trying to stay afloat when things come crashing down.

It sure is. I hope the Parnate will smooth things out for you.

> > Wow, that really got mangled. :-)
>
> Yeah, but look how fast I typed it < vbg >

Two words: tortoise. hare.

> It's an interesting idea anyway. He also believes that you won't get side effects if the drug is right for you.

I'm more dubious about that. Just about any active drug has side effects. My experience has been that the ones without side effects don't have much effect at all (I'm thinking specifically of the non-drowsy antihistamines).

> Addiction is widely misunderstood.

That's for sure, and you can see it even on this board. I think it's sad how some people use the word "addict" as an insult. I mean, seriously: addicts are human beings with a serious illness.

> I agree. I usually talk with my pdoc about starting doses, and normal min and max normal doses and then he sets me free to operate in that range, reporting back and getting direction as needed.

That's how my pdoc and I operate too.

> How is it [Valium] distributed?

It gets taken up into the CNS very fast, then redistributed throughout the body. So it "hits" rapidly, but it doesn't work for nearly as long as you'd expect it to based on its elimination half-life.

> My experience has been that psychologists are more gifted in talk therapy and psychiatrists or psychopharmacologists are more gifted in meds.

That's what you might expect based on their training. But my experience with "talk" therapy has been that the match between client and therapist -- the "click" is how I think of it -- is more important than the particular type of therapy being practised.

> By the way, elizabeth, what do you talk about in talk therapy? You sound like your issues are solely medical in nature. Is this right? No split personalities, no alters, no abuse--although I would think you would have social anxiety given the age of onset of your disease.

That pretty much sums it up, yes. My childhood was pretty normal (other than some peculiar sleep problems which I've had all my life), certainly there was nothing that would explain my depression.

> I just saw your response on how you don't find talk therapy useful. I go in spells with it. If I find myself being maladaptive in my responses to something, I go back in.

That seems reasonable.

> Also---and very interesting to me--one of my most successful bouts with therapy and for my husband as well--was with a social worker, who had developed a cognitive approach to issues. She ran a group like a class, giving homework and so forth.

That sounds like CBT to me, yes.

> Before my husband went to her class he believed that the way he did things was "right" and that others who failed to live up to his way of doing things were, well, flawed.

I think that's a very common world view. I'm pleased to hear that your husband was able to change; IMO, that shows a lot of character.

> elizabeth, you can add an MAO to a TCA without a washout is my understanding. This might be the ticket for you.

I've thought about it. MAOIs and TCAs can be used together, yes. In the past I've tried to add TCAs to MAOIs without serum level monitoring, but I wasn't able to tolerate the tricylics (nortriptyline and amoxapine) at anywhere near the expected dose range (I only got up to 75 mg of each of those). Now I'm thinking that this might have been in part because I wasn't metabolising them adequately. Desipramine has such mild side effects that I tolerated it fine even at very high levels.

-elizabeth


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:67742
URL: http://www.dr-bob.org/babble/20010809/msgs/74310.html